Revista da Sociedade Brasileira de Medicina Tropical
Print version ISSN 0037-8682
PONTES, Vânia Maria Oliveira de et al. Adverse reactions in Chagas disease patients treated with benznidazole, in the State of Ceará. Rev. Soc. Bras. Med. Trop. [online]. 2010, vol.43, n.2, pp. 182-187. ISSN 0037-8682. http://dx.doi.org/10.1590/S0037-86822010000200015.
INTRODUCTION: Chagas disease is caused by Trypanosoma cruzi and treated with benznidazole (BNZ). This drug has the troublesome features of presenting partial effectiveness and high toxicity ranging from hypersensitivity reactions to medullary aplasia. The objective here was to describe and evaluate the occurrence of adverse reactions in Chagas disease patients treated with benznidazole in Fortaleza, Ceará. METHODS: This was a prospective descriptive study involving 32 chronic Chagas patients treated with benznidazole between January 2005 and April 2006. Sociodemographic and clinical data were collected through questionnaires, interviews and laboratory tests. Blood samples were collected before treatment and after 30 and 60 days of treatment. RESULTS: Adverse reactions were reported in 28 patients (87.5%) patients and the most frequent of these were pruritus (50%), prickling (43.8%), muscle weakness (37.5%) and skin rash (31.3%). Out of the 28 patients with adverse reactions, eight (28.57%) discontinued their treatment. The adverse reactions that culminated with discontinuation of the treatment were prickling (7; 87.5%) or skin eruptions (5; 62.5%). There was a slight increase in aminotransferase levels during the treatment in 9.4% of the patients. CONCLUSIONS: Following up the drug therapy administered to Chagas patients is of great importance for prevention and early detection of adverse reactions to drugs.
Keywords : Chagas disease; Trypanosoma cruzi; Benznidazole; Adverse reactions to drugs.